Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 202, NWS St. Louis, MO

April 18, 2006Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 18, 2006, 11:40 PM CDT for Macoupin County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2006, 11:40 PM CDT (04:40 UTC)
Expired
Apr 19, 2006, 12:06 AM CDT
In force
26 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Macoupin County, IL

The radar

The St Louis radar (KLSX), 95 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 9:15 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 190440
SVRLSX
ILC117-190530-
/O.NEW.KLSX.SV.W.0202.060419T0440Z-060419T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1140 PM CDT TUE APR 18 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACOUPIN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 1230 AM CDT

* AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 21 MILES WEST
  OF PALMYRA TO 22 MILES NORTHWEST OF SHIPMAN TO 14 MILES WEST OF
  BRIGHTON...OR ALONG A LINE EXTENDING FROM WHITE HALL TO 10 MILES
  SOUTH OF WHITE HALL TO JERSEYVILLE...AND MOVING NORTHEAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  BRIGHTON...
  SHIPMAN...
  PALMYRA...
  CARLINVILLE...
  GIRARD...
  VIRDEN...

LAT...LON 3952 9016 3936 9015 3902 9015 3911 8995
      3924 8971 3952 8969 3953 8981

$$

CVKING
2 follow-up statements
000 
WWUS53 KLSX 190501
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1201 AM CDT WED APR 19 2006

ILC117-190530-
/O.CON.KLSX.SV.W.0202.000000T0000Z-060419T0530Z/
MACOUPIN IL-
1201 AM CDT WED APR 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR MACOUPIN COUNTY...

AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL FROM PALMYRA TO ROYAL LAKES...MOVING EAST AT 40 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
NILWOOD...STANDARD CITY...GIRARD...ATWATER AND VIRDEN.

LAT...LON 3952 9016 3936 9015 3902 9015 3911 8995
      3924 8971 3952 8969 3953 8981

$$

CVKING
000 
WWUS53 KLSX 190506
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1206 AM CDT WED APR 19 2006

ILC117-190516-
/O.CAN.KLSX.SV.W.0202.000000T0000Z-060419T0530Z/
MACOUPIN IL-
1206 AM CDT WED APR 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR MACOUPIN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3952 9016 3936 9015 3902 9015 3911 8995
      3924 8971 3952 8969 3953 8981

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 6:51 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Apr 18, 6:51 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
651 PM CDT TUE APR 18 2006

.DISCUSSION...
MAIN CONCERN DEALS WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS
TONIGHT. GFS/NAM ARE SIMILAR WITH THE HANDLING OF THE CLOSED LOW
THE NEXT 48 HOURS AND WITH THE TIMING OF THE FRONT TONIGHT. WILL
LEAN MORE TOWARD THE GFS OVERALL AS IT HAS MORE SUPPORT FROM THE
OTHER MODELS WITH THE HANDLING OF THE SRN STREAM SHORTWAVE THAT
WILL AFFECT THE SRN AND ERN PARTS OF THE CWA ON FRIDAY.

AS HAS BEEN ADVERTISED BY THE MODELS THAT PAST FEW DAYS...THE WRN
TROUGH CLOSED OFF WITH THE 500MB LOW NOW NEAR THE NE/WY BORDER.
THIS MODEL WILL INTIALLY INTENSIFY THE NEXT 24 HOURS AND GRADUALLY
MOVE INTO THE WRN GREAT LAKES BY THE WEEKEND.  19Z SFC ANALYSIS HAS
THE SFC LOW AROUND KMCI WITH THE WARM FRONT EXTENDING ESEWD ROUGHLY
ALG A KDMO-KVIH-KFAM LINE WITH THE COLD FRONT/DRYLINE GETTING READY
TO ENTER WRN MO.  LATEST SPC MESOANALYSIS SHOWS THAT MLCAPES ARE
CLOSE TO 3,000 J/KG OVR WRN...WITH AN NARROW AXIS OF 1,500-2,500
J/KG EXTENDING ALONG THE WARM FRONT TOWARD KFAM.  THERE IS A
SIGNIFICANT CAP IN PLACE WITH NEARLY DRY ADIABATIC BETWEEN
850-650MB.  SOME CU LOOKS TO BE DEVELOPING NEAR THE SFC LOW AND
LATEST THINKING IS THAT TSRA WILL BEGIN TO DEVELOP RAPIDLY ALONG THE
WARM FRONT FROM THE SFC LOW INTO CNTRL MO BETWEEN 22-00Z...AND ALONG
THE CDFNT S OF THE LOW SHORTLY THEREAFTER...WHEN DECENT LARGE SCALE
LIFT ENTERS MO AHEAD OF SHORTWAVE NOW OVER THE CNTRL HIGH PLAINS
AND BEGINS TO ERODE THE CAPE. DEEP LAYER SHEAR WILL BE AROUND 40 KTS
WHICH IS SUFFICIENT FOR SUPERCELL DEVELOPMENT...AND VERY LARGE IS
POSSIBLE GIVEN THE LARGE CAPE VALUES. DAMAGING WINDS ARE ALSO
POSSIBLE ESPECIALLY TO THE SOUTH OF THE WARM FRONT WHERE LCLS WILL
BE A BIT HIGHER. TORNADO THREAT WILL BE HIGHEST ALONG THE WARM
FRONT THIS EVENING WHERE WINDS WILL BE LOCALLY BACKED.

THE SEVERE THREAT WILL GRADUALLY DIMINISH OVERNIGHT AS THE STORMS
MOVE INTO MORE STABLE AIR AS THE BOUNDARY LAYER STABLIZES.  HAVE
KEPT SOME CHC FOR TSRA OVER ERN PARTS OF THE CWA EARLY TOMORROW.
EXPECT SOME DRY TIME INTO THURSDAY NIGHT.  HAVE FOLLOWED THE GFS
IDEA OF BRINGING SOME PRECIPITATION OVER THE SRN AND ERN PART OF THE
CWA ON FRIDAY.

OTHERWISE...TEMPERATURE GUIDANCE IS IN PRETTY GOOD AGREEMENT AND
HAVE FOLLOWED A BLEND.

IN THE EXTENDED TIME FRAME (SAT-TUE)...MEDIUM RANGE MODELS ARE ALL
SHOWING A CLOSED LOW OVER THE GREAT LAKES WITHIN A LARGE LONG WAVE
RIDGE BY SATURDAY...BUT SHOW A GREAT DISPARITY IN THE DETAILS AFTER
THAT.  THIS WOULD SUGGEST THAT THE SLOWER SOLUTION OF THE ECMWF IS
PREFERRED. HAVE ADDED SOME LOW POPS OVER THE SERN HALF OF THE CWA
ON FRIDAY NIGHT AS THE ECWMF IS SLOWER TO MOVE A COLD FRONT ACROSS
THE REGION THAN THAT GFS. GFS WOULD TRY TO PASS A SECONDARY FRONT
THROUGH THE REGION ON SUNDAY...THOUGH WILL KEEP WITH THE ECMWF
IDEA OF CONTINUING THE DRY FORECAST FOR THE WEEKEND AS IT DOES NOT
SHOW THIS FRONT. THE ECMWF SHOWS A 2ND CLOSED LOW WORKING SEWD OUT
OF CANADA EARLY NEXT WEEKEND AS THE FIRST ONE OPENS UP AND MOVES
NEWD. THE 00Z GFS RUN SHOWED A SIMILAR WEAKER OPEN TROUGH...
THOUGH THE NEW 12Z GFS DOES HAVE A CLOSED LOW...BUT IT STRONGER
AND FASTER WHICH DOESNT MATCH THE IDEA OF A SLOWER PATTERN. IT
DOES LOOK LIKE COOLER AIR WILL WORK SWD OVER THE CNTRL CONUS WITH
COLD FRONT PASSING ACROSS THE REGION ON MONDAY. HAVE CONTINUED TO
KEEP PRECIP CHANCES WITH FRONTAL PASSAGE IN THE SLIGHT CATEGORY
GIVEN THE UNCERTAINTY OF THE SOLUTIONS AND QUESTIONABLE RETURN OF
GULF MOISTURE AHEAD OF THE FRONT. USED A BLEND OF PERSISTENCE...
HPC GUIDANCE AND THE MEAN ENSEMBLE MOS GUIDANCE FOR TEMPERATURES.

BRITT

&&

.AVIATION...
FOR THE 00Z TAFS...
THE LOW PRESSURE SYSTEM OVER WESTERN MISSOURI AND ATTENDANT COLD
FRONT/DRY LINE CONTINUES TO MOVE SLOWLY EASTWARD EARLY THIS EVENING.
CONCURRENTLY THE WARM FRONT IS LIFTING NORTHWARD AND EXTENDS FROM
THE SFC LOW THRU SW MO INTO EXTREME SRN IL. WARM MOIST UNSTABLE
AIR IS QUICKLY RETURNING NWD WITH THE EXPANDING WARM SECTOR. RAPID
DEVELOPMENT OF THUNDERSTORMS UNDERWAY IN WCNTRL MO IN ADVANCE OF
THE SFC LOW/FRONT TRIPLE PT AS THE CAP WEAKENS WITH WK LARGE SCALE
ASCENT. THUNDERSTORMS SHOULD QUICKLY BECOME SEVERE AND TRACK
ESEWD EXPANDING IN COVERAGE DURING THE EVENING HRS. GREATEST
SEVERE THREAT WILL BE ALONG AND SOUTH OF THE AFOREMENTIONED WARM
FRONT. TEMPO GROUPS IN AREA TAFS REFLECT BEST PERIOD FOR
THUNDERSTORMS. EXPECTING SOME LOW CLOUDS TO DEVELOP IN THE WAKE OF
THE SFC LOW/CDFNT LATER TONIGHT. THESE WILL LINGER OVER ERN MO/WRN
IL DURING THE FIRST PART OF THE MORNING ON WEDNESDAY...BUT SHOULD
MOVE EWD AS DRIER AIR ADVECTS INTO THE REGION AS THE MORNING
PROGRESSES.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 18, 11:37 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1137 PM CDT TUE APR 18 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ019-027-035-036-052-
060>065-073>075-084-085-099-191215-
ADAMS IL-BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-
FRANKLIN-GREENE IL-IRON-JEFFERSON-JERSEY IL-LEWIS-LINCOLN-
MACOUPIN IL-MADISON-MADISON IL-MARION-MARION IL-MONROE IL-
MONTGOMERY IL-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-ST. CHARLES-
ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-
WARREN-WASHINGTON-WASHINGTON IL-
1137 PM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN MISSOURI AS
WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
EAST OVER EASTERN MISSOURI AS WELL AS WEST CENTRAL ILLINOIS
TONIGHT. THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS IN EXCESS OF 60 MPH AND GOLFBALL SIZE HAIL. ISOLATED
TORNADOES ARE ALSO POSSIBLE IN THE VICINITY OF A WARM FRONT IN
AREAS SOUTH OF INTERSTATE 44 IN MISSOURI AND ALONG AND SOUTH OF
INTERSTATE 64 IN ILLINOIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS CONTINUES ACROSS SOUTH CENTRAL ILLINOIS
ON WEDNESDAY AS THE UPPER LEVEL STORM SYSTEM DRIFTS FROM THE
NORTHEAST PLAINS INTO THE UPPER MIDWEST. ANY STORMS THAT DO FORM
ARE NOT EXPECTED TO BE SEVERE.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE TO BE NEEDED OVERNIGHT.

MOZ018-026-034-041-042-047>051-059-072-191215-
AUDRAIN-BOONE-CALLAWAY-COLE-CRAWFORD-GASCONADE-KNOX-MONITEAU-
MONROE-MONTGOMERY-OSAGE-SHELBY-
1137 PM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND
NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE
REGION INTO THE OVERNIGHT HOURS. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE REST OF TONIGHT.

BRITT

In the hours before

Local storm report, Apr 18, 10:20 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1020 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             5 N DRAKE               38.54N 91.47W
04/18/2006  E0.75 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

MBRITT
Local storm report, Apr 18, 10:27 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1027 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             5 SE RICH FOUNTAIN      38.34N 91.81W
04/18/2006  E0.75 INCH       OSAGE              MO   TRAINED SPOTTER

&&

MBRITT
Local storm report, Apr 18, 10:30 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1030 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             ST. CLAIR               38.35N 90.98W
04/18/2006  E1.75 INCH       FRANKLIN           MO   LAW ENFORCEMENT

&&

MBRITT
Local storm report, Apr 18, 10:53 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1053 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             2 E ROSEBUD             38.39N 91.37W
04/18/2006  E1.00 INCH       GASCONADE          MO   CO-OP OBSERVER

            ALONG THE GASCONADE/FRANKLIN COUNTY LINE.

1040 PM     HAIL             WASHINGTON              38.55N 91.01W
04/18/2006  E0.88 INCH       FRANKLIN           MO   FIRE DEPT/RESCUE

1045 PM     HAIL             2 NW LESLIE             38.44N 91.26W
04/18/2006  E0.75 INCH       FRANKLIN           MO   AMATEUR RADIO

&&

MBRITT
Local storm report, Apr 18, 10:55 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1055 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     FUNNEL CLOUD     NOSER MILL              38.39N 91.19W
04/18/2006                   FRANKLIN           MO   EMERGENCY MNGR

&&

MBRITT
Local storm report, Apr 18, 11:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1119 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             ASHLAND                 38.77N 92.26W
04/18/2006  E1.75 INCH       BOONE              MO   OTHER FEDERAL

            REPORTED AT COLUMBIA REGIONAL AIRPORT BY TOWER PERSONNEL.

&&

MBRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 11:13 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey46 min
Apr 18, 11:46 PM CDTSevere Thunderstorm WarningLSXMonroe44 min
Apr 19, 12:00 AM CDTSevere Thunderstorm WarningLSXRandolph60 min
Apr 19, 12:04 AM CDTSevere Thunderstorm WarningLSXSaint Clair56 min
Apr 19, 1:00 AM CDTSevere Thunderstorm WarningLSXRandolph15 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.